Heavy Snow, Northern Oregon Cascades
- When
- March 4, 3:00 PM PST to March 5, 3:00 PM PST
- Where
- Northern Oregon Cascades forecast zone
- Reported by
- DEPT OF HIGHWAYS
A late season storm dropped 13 inches of snow at Timberline Lodge on Mt Hood, 14 inches at Santiam Pass, 10 inches at Government Camp, 9 inches at Mt. Hood Meadows, 7 inches at Tombstone, and 6 inches at Willamette Pass.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PQR wrote it up.
A late season storm dropped 13 inches of snow at Timberline Lodge on Mt Hood, 14 inches at Santiam Pass, 10 inches at Government Camp, 9 inches at Mt. Hood Meadows, 7 inches at Tombstone, and 6 inches at Willamette Pass.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Mar 4, 2:27 PM PST, 33 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
227 PM PST THU MAR 04 2004
.SYNOPSIS...SHOWERS BEHIND AN UPPER LEVEL SYSTEM THAT HAS PASSED BY
TO OUR EAST WILL PERSIST INTO THE EVENING TONIGHT...WITH SNOW IN THE
MOUNTAINS. THE WARM FRONT FROM THE NEXT SYSTEM WILL APPROACH LATE
TONIGHT AND FRIDAY MORNING...WITH THE ASSOCIATED COLD FRONT MOVING
THROUGH THE FORECAST AREA IN THE AFTERNOON AND EARLY EVENING. SHOWERS
WILL THEN TAPER OFF BY EARLY SATURDAY. SNOW LEVELS WILL REMAIN NEAR
OR BELOW CASCADE PASS ELEVATIONS FRIDAY AND FRIDAY NIGHT. THE WARM
FRONT FROM THE NEXT SYSTEM IS EXPECTED LATE SATURDAY OR SATURDAY
NIGHT...FOLLOWED BY THE TRAILING COLD FRONT MOVING THROUGH ON SUNDAY.
SNOW LEVELS WILL LIKELY BE ABOVE PASS ELEVATIONS WITH THIS SYSTEM.
THIS COLD FRONT WILL LIFT BACK NORTH SUNDAY NIGHT AND EARLY MONDAY AS
A WARM FRONT WITH DRYING LATER ON MONDAY. ADDITIONAL SYSTEMS ARE
EXPECTED THE SECOND HALF OF NEXT WEEK.
&&
.DISCUSSION...
.SHORT TERM...NATIONAL WEATHER SERVICE DOPPLER RADAR STILL SHOWS SOME
SHOWER ACTIVITY SPREADING ACROSS THE FORECAST AREA...AND WILL
PROBABLY KEEP THE SNOW ADVISORY IN THE CASCADES THIS EVENING FOR AN
ADDITIONAL 1 TO 3 INCHES. THEN A LITTLE BRIEF SHORT WAVE RIDGING
SHOULD BRING DRYING FOR MUCH OF THE REMAINDER OF TONIGHT.
THE WARM FRONT FROM THE NEXT SYSTEM APPROACHES AND STARTS TO SPREAD
ONSHORE BY 12Z FRIDAY. THE COLD FRONT MOVES THROUGH DURING THE
DAY...NOT CLEARING THE SOUTHERN AREAS UNTIL FRIDAY EVENING. THIS
SYSTEM COULD GET CLOSE TO WINTER STORM AMOUNTS AT THE HIGHER
ELEVATIONS IN THE CASCADES...AND WILL PLAN TO ISSUE A WINTER STORM
WATCH FOR THE SOUTH WASHINGTON AND NORTH OREGON CASCADES. EXPECT SNOW
ADVISORY AMOUNTS IN THE LANE COUNTY CASCADES. SHOWERS BEHIND THE
FRONT LOOK PRETTY ACTIVE THE FIRST PART OF FRIDAY NIGHT...THEN TAPER
OFF THROUGH SATURDAY MORNING. SNOW LEVELS WILL CONTINUE BELOW THE
CASCADE PASSES.
THE NEXT SYSTEM AGAIN HAS THE WARM FRONT APPROACHING LATE
SATURDAY...WITH THE MAIN RAIN SATURDAY NIGHT AND SUNDAY MORNING. THE
TRAILING COLD FRONT SAGS OVER THE FORECAST AREA SUNDAY AS IT SLOWLY
DRYS OUT SOME...THEN LIFTS NORTH WITH SOME MORE PRECIPITATION SUNDAY
NIGHT. SNOW LEVELS ARE HIGHER FOR THE SATURDAY NIGHT AND SUNDAY
SYSTEM...AND SHOULD BE WELL ABOVE THE PASSES BUT CATCH SOME OF THE
HIGHER PARTS OF THE SKI RESORTS. TOLLESON
.LONG TERM...
GUIDANCE IN GOOD AGREEMENT SHOWING AN UPPER RIDGE BUILDING OVER THE
PAC NORTHWEST MON WHICH SHOULD SHUNT THE FRONTAL BAND NORTH OF THE
REGION. THE RIDGE SHIFTS EAST TUE BUT SHOULD PERSIST LONG ENOUGH TO
SQUEEZE IN ANOTHER DRY DAY. CANADIAN TIMING FOR THE NEXT SYSTEM
FAVORS THE SLOWER GFS RATHER THAN THE PROGRESSIVE ECMWF. BOTH MON AND
TUE VALLEY HIGHS MAY THREATEN 60 DEGREES. EXTENDED MODELS SHOW
DIVERGING TRENDS BY WED AND WILL CONTINUE A CHANCE OF RAIN FOR THE
REMAINDER OF THE PERIOD...SIMILAR TO THE GFS. WILLIS
&&
.MARINE...WINDS WERE EASING THIS AFTERNOON BUT SEAS REMAIN NEAR 10
FT. SEAS WILL LIKELY EASE TONIGHT BEFORE RISING BACK TO THE MID TEENS
FRIDAY AND FRIDAY NIGHT. WINDS SHOULD ALSO RISE TO HIGH END SMALL
CRAFT LATE TONIGHT AND FRIDAY.
&&
.PRELIMINARY POINT POPS
AST 6+6676 PDX 6+7476 SLE 6+7476 EUG 4+7376
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
.OR/WA...SMALL CRAFT ADVISORY CAPE SHOALWATER TO FLORENCE.
SNOW ADVISORY THIS EVENING SOUTH WASHINGTON AND NORTH AND
CENTRAL OREGON CASCADES.
WINTER STORM WATCH FRIDAY AND FRIDAY EVENING SOUTH
WASHINGTON AND NORTH OREGON CASCADES.
SNOW ADVISORY CASCADES OF LANE COUNTY FRIDAY AND FRIDAY
EVENING.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PORTLAND OR 529 AM PST THU MAR 4 2004 ORZ011-WAZ019-051400- NORTHERN OREGON CASCADES-SOUTH WASHINGTON CASCADES- 529 AM PST THU MAR 4 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST WASHINGTON AND NORTHWEST OREGON. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY POST FRONTAL SNOW SHOWERS OVER THE CASCADES FRIDAY AFTERNOON AND EVENING COULD PRODUCE SIGNIFICANT SNOWFALL ACCUMULATIONS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ORZ001>010-012-013-WAZ020>023-039-040-051400- CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY- CENTRAL COAST RANGE OF WESTERN OREGON-CENTRAL OREGON COAST- CENTRAL WILLAMETTE VALLEY-COAST RANGE OF NORTHWEST OREGON- GREATER PORTLAND METRO AREA-GREATER VANCOUVER AREA-LOWER COLUMBIA- LOWER COLUMBIA AND I - 5 CORRIDOR IN COWLITZ COUNTY- NORTH OREGON COAST-NORTHERN OREGON CASCADE FOOTHILLS- SOUTH WILLAMETTE VALLEY-SOUTH WASHINGTON CASCADE FOOTHILLS- SOUTH WASHINGTON COAST-WESTERN COLUMBIA RIVER GORGE-WILLAPA HILLS- 529 AM PST THU MAR 4 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST WASHINGTON AND NORTHWEST OREGON. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS ARE NOT LIKELY TO BE NEEDED TODAY THROUGH WEDNESDAY.
1 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oregon in 2004Every state in 2004This day in weather historyWarnings in Oregon, March 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5388664.